Montana, 2022

Damaging Winds in Montana, August 13, 2022

August 13, 2022 · NWS BYZ · 5 events in 3 counties and zones

A line of severe thunderstorms moved east across several counties in the Billings Forecast Area. The main impact from these thunderstorms was strong outflow wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A line of severe thunderstorms moved east across several counties in the Billings Forecast Area. The main impact from these thunderstorms was strong outflow wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 13, 12:50 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 13, 12:50 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Billings MT
150 PM MDT Sat Aug 13 2022

.DISCUSSION...

This afternoon through Monday night...

Similar set up tonight to last night with Monsoonal storms across
the region, with a bit more jet energy over western zones to
boost coverage over western and central zones (west of Rosebud
county). Strongest storms will be a result of outflow boundary
collisions, and slow storm movement will allow for locally heavy
downpours with a quick half inch to inch of rainfall under them.
Locally gusty winds of 35 to 50 mph will be the other threat with
storms through tonight. Those living in or near area burn scars
will need to continue to be alert for heavy rainfall causing
debris flows/flash flooding until this Monsoonal moisture finally
shifts out of the area Monday.

Most convective activity will die off by midnight tonight, but
models keep some residual activity over SE Montana into Sunday
morning. This activity should be pretty weak.

Heights fall a bit on Sunday as ridge weakens a bit. This combined
with a good deal of cloud cover will nudge highs into the lower
90s for highs Sunday afternoon. Another round of Monsoonal showers
and thunderstorms expected tomorrow, focused a bit more to the
east as the flow aloft becomes more zonal and pushes the Monsoonal
moisture plume further south and east. Once again locally heavy
rain and gusty winds will be possible with storms.

Monday will be drier, especially central and west compared to
recent days with the flow aloft becoming less and less favorable
for Monsoonal moisture to linger over the area. Expect a few
storms over the souther mountains as well as along the eastern
state line during the heat of the day. The potential for locally
heavy rainfall will be diminished as PWAT values drop under an
inch. Gusty winds will remain a threat with any storms Monday.
Temperatures will be in the lower 90s once again. Chambers

Monday through Saturday...

Ridging looks to remain in place through much of the coming week,
with some degree of monsoonal moisture hanging around, although
most of it will be suppressed to the south. This will result in
temperatures in the upper 80s to middle 90s most days, with a
small chance of thunderstorms, mainly over the southern mountains.
By Friday, the forecast becomes more uncertain as ensembles try to
develop an area of low pressure over northern Idaho/southwest
Montana, bringing increasing shower and thunderstorm chances,
highest over the mountains. The thunderstorm chances look to
continue on Saturday over western areas. STP

&&

.AVIATION...

In general, VFR conditions will prevail through the period.
Expect isolated to scattered showers and thunderstorms to develop
over the mountains in the west this afternoon, pushing north and
east through the evening. Showers and thunderstorms will linger
into the early morning hours over the east. Localized heavy rain
and gusty winds are possible. STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 067/090 063/091 063/093 063/094 062/089 062/088 061/089
    32/T    31/U    10/U    00/U    01/U    11/B    12/T
LVM 056/090 054/090 054/093 055/094 055/089 055/087 054/089
    33/T    31/U    00/U    00/U    01/U    23/T    22/T
HDN 064/092 060/093 059/096 059/096 058/091 058/090 058/090
    32/T    31/U    10/U    00/U    00/U    01/U    11/U
MLS 068/095 065/091 063/094 063/094 061/088 060/088 060/090
    22/T    32/T    10/U    00/U    00/U    00/U    11/U
4BQ 066/090 063/088 061/092 062/093 059/087 058/086 060/088
    34/T    42/T    10/U    00/U    00/U    01/U    01/U
BHK 065/093 063/087 060/089 060/090 058/083 056/084 058/087
    23/T    43/T    11/U    11/U    10/U    00/U    11/U
SHR 061/088 058/089 057/092 058/092 057/088 055/087 056/088
    45/T    52/T    11/U    01/U    01/U    12/T    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Aug 13, 12:05 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Billings MT
105 PM MDT Sat Aug 13 2022

MTZ064-065-067-132000-
Paradise Valley MT-Absaroka/Beartooth Mountains MT-
Livingston Area MT-
105 PM MDT Sat Aug 13 2022

...Thunderstorms capable of producing strong wind gusts will impact
portions of southwestern Park County through 200 PM MDT...

At 103 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 9 miles west of Livingston to 9 miles northwest of
Divide Lake. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Strong winds may arrive well ahead of
         rain or thunder.

Locations impacted include...
Livingston, Gardiner, Chico Hot Springs, Pine Creek, Chico, Corwin
Springs, Emigrant and Jardine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rainfall is also occurring with these storms and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4535 11104 4535 11092 4552 11092 4552 11086
      4558 11086 4559 11080 4576 11079 4578 11022
      4503 11049 4503 11070 4507 11077 4506 11082
      4504 11084 4503 11091 4508 11095 4510 11099
      4508 11104
TIME...MOT...LOC 1903Z 219DEG 22KT 4564 11075 4502 11119

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Chambers
Special weather statement, Aug 13, 1:00 PM MST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Billings MT
200 PM MDT Sat Aug 13 2022

MTZ040-065-068-132030-
Northern Park MT-Crazy Mountains MT-Livingston Area MT-
200 PM MDT Sat Aug 13 2022

...A strong thunderstorm will impact portions of northwestern Sweet
Grass and north central Park Counties through 230 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clyde Park, or 12 miles north of Livingston, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clyde Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Heavy
rainfall is also occurring with this storm and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4606 11029 4572 11029 4577 11072 4591 11075
TIME...MOT...LOC 1959Z 263DEG 16KT 4584 11063

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Chambers
Local storm report, Aug 13, 1:09 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
209 PM MDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             1 SE NYE                45.43N 109.80W
08/13/2022  E0.50 INCH       STILLWATER         MT   TRAINED SPOTTER

&&

STP
Special weather statement, Aug 13, 1:09 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Billings MT
209 PM MDT Sat Aug 13 2022

MTZ056-066-067-141-132045-
Beartooth Foothills MT-Red Lodge Foothills MT-
Absaroka/Beartooth Mountains MT-Northern Sweet Grass MT-
209 PM MDT Sat Aug 13 2022

...A strong thunderstorm will impact portions of southwestern
Stillwater, west central Carbon and central Sweet Grass Counties
through 245 PM MDT...

At 208 PM MDT, trained weather spotters reported a strong
thunderstorm 17 miles west of Absarokee, or 27 miles south of Big
Timber, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Trained weather spotters reported half inch hail near Nye.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fishtail, Dean and Nye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Heavy
rainfall is also occurring with this storm and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4571 10965 4538 10943 4534 10991 4543 10997
TIME...MOT...LOC 2008Z 247DEG 13KT 4546 10979

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Chambers
Special weather statement, Aug 13, 1:43 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Billings MT
243 PM MDT Sat Aug 13 2022

MTZ068-141-172-132115-
Melville Foothills MT-Crazy Mountains MT-Northern Sweet Grass MT-
243 PM MDT Sat Aug 13 2022

...A strong thunderstorm will impact portions of northwestern Sweet
Grass County through 315 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Big Timber, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Melville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4622 10974 4597 10973 4605 11019 4616 11018
      4622 10984
TIME...MOT...LOC 2043Z 268DEG 15KT 4611 11006

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Chambers
Special weather statement, Aug 13, 3:37 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Billings MT
437 PM MDT Sat Aug 13 2022

MTZ029-034-042-138-170-171-173-235-132330-
Golden Valley MT-Southern Big Horn MT-Northern Carbon MT-
Southwestern Yellowstone MT-Musselshell MT-
Pryor/Northern Bighorn Mountains MT-Northeastern Yellowstone MT-
Northern Stillwater MT-
437 PM MDT Sat Aug 13 2022

...Strong thunderstorms will impact portions of northeastern
Stillwater, west central Big Horn, northeastern Carbon, south central
Musselshell, Yellowstone and southeastern Golden Valley Counties
through 530 PM MDT...

At 436 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles northwest of Shepherd to near
Fromberg. Movement was east at 30 mph.

HAZARD...Winds gusting up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Billings, Laurel, Joliet, Fromberg, Lockwood, Huntley, Pryor,
Shepherd, Billings Heights, Worden, Billings West End, Ballantine,
Broadview, Halfbreed Lake Wildlife, Pompeys Pillar, Edgar, Boyd,
Molt, Silesia and Cooney Reservoir State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4527 10872 4531 10872 4531 10887 4541 10924
      4543 10924 4542 10928 4546 10920 4546 10926
      4616 10911 4623 10784 4590 10792 4590 10805
      4553 10807 4552 10801 4533 10806 4533 10813
      4530 10814 4524 10835 4522 10828 4515 10826
TIME...MOT...LOC 2236Z 278DEG 26KT 4611 10867 4534 10886

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Vertz

The radar

The Billings radar (KBLX), 10 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yellowstone

When
August 13, 3:37 PM MST
Where
Yellowstone County, 6.03 mi SSW of Acton
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.850, -108.730

Thunderstorm Wind, Yellowstone

When
August 13, 3:58 PM MST
Where
Yellowstone County, 1.19 mi NW of Billings Logan Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.810, -108.550

Thunderstorm Wind, Yellowstone

When
August 13, 4:32 PM MST
Where
Yellowstone County, 3.67 mi SW of Billings Logan Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.760, -108.580

Some shingles were blown off a building and one inch tree limbs were broken.

Thunderstorm Wind, Big Horn

When
August 13, 5:15 PM MST
Where
Big Horn County, 2.97 mi WNW of Hardin
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
45.740, -107.660

Visibility was reported to be 1/2 mile from blowing dust.

Thunderstorm Wind, Rosebud

When
August 13, 7:12 PM MST
Where
Rosebud County, 2.52 mi NW of Forsyth
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.300, -106.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046234, 1046235, 1046233, 1046236, 1046237.